If all medications worked together like chocolate and peanut butter, managing chronic conditions would be so much easier—and perhaps even delicious.
Unfortunately, certain drugs refuse to play nice together, causing unexpected side effects that range from mild to severe. These negative interactions aren’t limited to prescription drugs either. Plenty of over-the-counter (OTC) meds can reduce the effectiveness of prescription drugs or even turn them dangerous.
Here are a few drug combinations that Emcara Health clinicians say are best to avoid. And remember: Always talk to your doctor or Emcara Health care team before starting any drug, herbal remedy, or supplement.
Non-steroidal anti-inflammatory drugs, or NSAIDs, are pain relievers that you know better as aspirin (Bayer, Bufferin), ibuprofen (Advil, Motrin), naproxen sodium (Aleve), and celecoxib (Celebrex).
The drugs work by blocking the body’s production of chemicals that cause inflammation, fever, and pain. However, they can also increase your odds of developing stomach ulcers and gastrointestinal bleeding.
For that reason, the Hospital for Special Surgery recommends that you stay within your recommended daily dose (which can vary by person, so talk to your doctor) and avoid mixing NSAIDs, which can lead to nausea or stomach bleeding.
If you need additional pain relief, some experts recommend alternating NSAIDs with acetaminophen (Tylenol). But it’s best to talk to your doctor about the medications and dosages that are best and safest for you.
If you take medication to control high blood pressure, you could be reducing its effectiveness by taking NSAIDs like Advil and Aleve at the same time. Aspirin, however, doesn’t have the same negative effect.
Harvard Health reports that one in five people taking high blood pressure medication are making this mistake.
Check with your doctor or Emcara Health clinician before you take any over-the-counter pain drug along with blood pressure medication.
Tylenol shares an active ingredient with multi-symptom cough and cold medications like NyQuil: acetaminophen.
You don’t want to mix Tylenol with Nyquil or another over-the-counter cough-and-cold medication, because you risk exceeding the drug’s recommended upper limit (4,000 mg for adults who weigh at least 150 pounds). Taking too much acetaminophen can damage your liver, according to the National Library of Medicine.
Other common OTC medicines that contain acetaminophen include Excedrin, Alka-Seltzer Plus, Mucinex, and Robitussin.
Fall foliage and car travel mix well. Allergy and motion sickness meds do not.
Why? Antihistamines like Benadryl, which eases allergy symptoms like congestion and sneezing, and motion sickness meds like Dramamine both contain the same active ingredient—diphenhydramine, which can cause drowsiness.
Doubling up may magnify the sedating effects of the active ingredient and increase nausea or cause vomiting, according to the Mayo Clinic.
Oral antibiotics called fluoroquinolones (better known as Cipro, Levaquin, or Avelox) are frequently prescribed to treat sinus infections, but they’re foiled in the presence of calcium supplements.
Calcium binds to the fluoroquinolone antibiotic and renders it ineffective, according to the Stanford University School of Medicine, so tell your doctor or Emcara Health clinician about any calcium supplements before starting on an oral antibiotic.
Antidepressants known as SSRIs (selective serotonin reuptake inhibitors) regulate mood by increasing the levels of serotonin in the brain, which is believed to help nerve cells communicate more effectively and efficiently. Common SSRIs include Prozac, Zoloft, Paxil, and Lexapro.
Migraine meds called triptans—also known as serotonin receptor agonists—likewise boost levels of serotonin, which helps to tame pain-causing nerve cells and ease migraine symptoms. Common triptans include Imitrex, Zomig, and Maxalt.
Taking them together can create too much serotonin—referred to as serotonin syndrome—and cause a variety of physical symptoms: confusion, loss of coordination, diarrhea, headaches, tremors, and even seizures.
Warfarin is a blood-thinner prescribed to prevent blood clots in people who have an elevated risk of heart attacks, pulmonary embolisms, cardiac arrhythmias, and strokes. A common side effect of blood thinners: increased bleeding.
Over-the-counter pain medications like aspirin, ibuprofen (Advil, Motrin), and naproxen (Aleve) are known to increase the risk of internal bleeding or reduce the blood thinner’s effectiveness, according to Harvard Health.
Important: If you take a blood thinner, always tell your doctor before even routine procedures and exams, including dental cleaning and vaccinations.
Cholesterol-lowering drugs called statins have been known to interact badly with azole antifungal agents, which include fluconazole and ketoconazole.
Azole antifungal agents are prescribed to treat yeast infections, athlete’s foot, meningitis, and other fungal infections.
Mixing with statins can cause a serious condition called muscle necrosis, or the disintegration of muscle cells, according to the British Dental Journal. If not corrected, this can lead to the death of muscle cells, which is considered a life-threatening condition.
Worried that some of the meds you’re currently taking don’t mix well? We can help! Make a list of all your OTC drugs, prescription meds, herbal remedies, and supplements, and ask your Emcara Health care team to assess your risk.
With Emcara Health, your medical care team comes to you, at home, anytime you need them. Our expert doctors and nurses are focused on one thing: You. They take a proactive approach to your care, making sure you feel heard, understood, and valued—and helping you spot and treat small issues before they become big ones. That means fewer urgent care, emergency room, and hospital admissions—and a huge improvement in your overall quality of life. What’s more, your care team will coordinate your appointments with specialists and other providers and will be available to you anytime you need them. Call (800) 728-0901 to get started with Emcara Health today!